×

zbMATH — the first resource for mathematics

The effect of constant and pulse vaccination on SIS epidemic models incorporating media coverage. (English) Zbl 1221.34034
Summary: A SIS epidemic model incorporating media coverage is presented in this paper. The dynamics of this disease model under constant and pulse vaccination are analyzed. First, stability analysis of the model with constant vaccination shows that the disease free equilibrium is globally asymptotically stable if the basic reproduction number is less than one, and the endemic equilibrium is globally asymptotically stable if it exists. Second, we consider the impulsive vaccination. Using the discrete dynamical system determined by the stroboscopic map, the exact periodic infection-free solution is globally asymptotically stable under some conditions. We also show that the system is permanent. Furthermore, by bifurcation theory we obtain the existence of a positive periodic solution. In order to apply vaccination pulses frequently enough so as to eradicate the disease, the threshold for the period of pulsing, i.e., \(\tau_{max}\) is shown. Our theoretical results are confirmed by numerical simulations. The effectiveness of constant and pulse vaccination policies are compared.

MSC:
34A37 Ordinary differential equations with impulses
34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
92D30 Epidemiology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, R.; May, R., Infectious disease of humans, dynamics and control, (1995), Oxford University Press Oxford
[2] Agur, Z.; Cojocaru, L.; Mazor, G.; Anderson, R.; Danon, Y., Pulse mass measles vaccination across age cohorts, Proc natl acad sci USA, 90, 11698-11702, (1993)
[3] Dequadros, C.A.; Andrus, J.K.; Olive, J.M., Eradication of poliomyelitis: progress, Am pediatr inf dis J, 10, 222-229, (1991)
[4] Sabin, A.B., Measles, killer of millions in developing countries: strategies of elimination and continuing control, Eur J epidemiol, 7, 1-22, (1991)
[5] Ramsay, M.; Gay, N.; Miller, E., The epidemiology of measles in england and wales: rationale for 1994 national vaccination campaign, Communicable dis rep, 4, 12, R141-R146, (1994)
[6] Bainov, D.D.; Simeonov, P.S., Impulsive differential equations: periodic solutions and applications, (1993), Longman Scientific & Technical New York · Zbl 0815.34001
[7] Lakshmikantham, V.; Bainov, D.D.; Simeonov, P.S., Theory of impulsive differential equations, (1989), World Scientific Singapore · Zbl 0719.34002
[8] Lakmeche, A.; Arino, O., Bifurcation of non-trivial periodic solutions of impulsive differential equations arising chemotherapeutic treatment, Dynam contin discr impul syst, 7, 265-287, (2000) · Zbl 1011.34031
[9] Liu, X., Impulsive stabilization and applications to population growth models, J math, 25, 1, 381-395, (1995) · Zbl 0832.34039
[10] Liu, X.; Rohof, K., Impulsive control of a lotka – volterra system, IMA J math contr inform, 15, 269-284, (1998) · Zbl 0949.93069
[11] Funasaki, E.; Kot, M., Invasion and chaos in a periodically pulsed mass-action chemostat, Theor popul biol, 44, 203-224, (1993) · Zbl 0782.92020
[12] Fine, P.M.; Leduc, J.W., Towards a quantitative understanding of the epidemiology of keystone virus in the eastern united states, Am J trop med hyg, 27, 322-338, (1978)
[13] Fine, P.M., Vectors and vertical transmission, an epidemiological perspective, Ann NY acad sci, 266, 173-194, (1975)
[14] Busenberg, S.N.; Cooke, K.L., Models of vertical transmitted diseases with sequential-continuous dynamics, (), 79-87
[15] Cook, K.L.; Busenberg, S.N., Vertical transmission diseases, (), 89-97
[16] Busenberg, S.; Cook, K., Vertically transmitted disease, Models and dynamics, biomathematics, vol. 23, (1993), Springer
[17] Liu, W.M.; Levin, S.A.; Iwasa, Y., Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models, J math biol, 23, 187-204, (1986) · Zbl 0582.92023
[18] Yorke, J.A.; London, W.P., Recurrent outbreaks of measles, chickenpox and mumps II, Am J epidemiol, 98, 469-482, (1973)
[19] Liu, W.M.; Hethcote, H.W.; Levin, S.A., Dynamical behavior of epidemiological models with nonlinear incidence rates, J math biol, 25, 359-380, (1987) · Zbl 0621.92014
[20] Cui J, Sun Y, Zhu H. The impact of media on the spreading and control of infectious disease. J Dynam Differ Eq. doi:10.1007/s10884-007-9075-0.
[21] van den Driessche, P.; Watmough, J., Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math biosci, 180, 29-48, (2002) · Zbl 1015.92036
[22] Liu R, Wu J, Zhu H. Media/psychological impact on multiple outbreaks of emerging infectious disease. Preprint. · Zbl 1121.92060
[23] Volchenkov, D.; Volchenkova, L.; Blanchard, Ph., Epidemic spreading in a variety of scale free networks, Phys rev E, 66, 046137, (2002)
[24] Joo, J.; Lebowitz, J.L., Behavior of susceptible-infected-susceptible epidemics on heterogeneous networks with saturation, Phys rev E, 69, 066105, (2004)
[25] Pastor-Satorras, R.; Vespignani, A., Epidemic spreading in scale-free networks, Phys rev lett, 66, 046137, (2002)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.